Accidental Exposures to Fentanyl Patches Continue to Be Deadly to Children


Accidental exposure to medicine is a main bring about of poisoning in little ones. Young little ones, in individual, have died or turn into very seriously ill soon after becoming exposed to a skin patch made up of fentanyl, a powerful opioid ache reliever. If you suspect that a little one has been exposed to a fentanyl patch, phone 911 and look for emergency health care help quickly. 

The U.S. Foodstuff and Drug Administration urges mom and dad and caregivers to get safety measures and make guaranteed that these patches are saved, made use of, and disposed of effectively. Under are some ways to decrease the hazard of exposure and safely dispose of these patches, and what to do if a little one is exposed to a fentanyl patch.

Little ones Can Overdose on Fentanyl Patches

The fentanyl transdermal process, which is obtainable as a generic merchandise and marketed underneath the model identify Duragesic, is a patch recommended by wellness treatment providers to be utilized to the skin. The patch treats opioid-tolerant people who need to have each day, spherical-the-clock, lengthy-expression ache medicine by releasing fentanyl through the skin more than the system of the therapy. The patch is usually replaced every single three times.

Little ones can overdose on new and made use of fentanyl patches by placing them in their mouth or sticking the patches on their skin. This can bring about death by slowing the child’s breathing and decreasing the levels of oxygen in their blood. 

The Fda has warned, and continues to warn, people, caregivers, and wellness treatment experts about the risks of accidental exposure to the fentanyl patch, and the need to have to effectively store and dispose of the merchandise.

In addition, the Fda suggests that people and caregivers discuss to their wellness treatment providers about having naloxone on hand. Naloxone is a everyday living-conserving drug that, when sprayed into the nose or injected, can immediately reverse the powerful outcomes of opioids, which include fentanyl, for the duration of an overdose. Naloxone can be specified to little ones and everyone who may perhaps have been exposed to a fentanyl patch. 

Lower the Chance of Accidental Publicity

If you or an individual in your house works by using the fentanyl patch, adhere to the recommendations specified by the prescriber and in the Medication Tutorial, which need to accompany every single fentanyl patch prescription.

To decrease the likelihood that little ones will be exposed to fentanyl, get these safety measures:

  • Continue to keep fentanyl patches and other medicine in a protected locale out of children’s sight and attain. Toddlers and young little ones may perhaps think the patch is a sticker, tattoo, or bandage.
  • Think about covering the fentanyl patch with a clear adhesive film to make guaranteed the patch doesn’t appear off your system. You can implement to start with assist tape to the edges of the patch to protected it to your skin.
  • All through the day, make guaranteed the patch is still in location, by touching it or searching at it.
  • When you implement a new patch, immediately dispose of the made use of one effectively.

Infants and toddlers are particularly at hazard of accidental exposure to fentanyl. When little ones are held by or are sleeping with adults donning a patch, it is possible that a partially detached patch could be transferred from grownup to little one.

How to Dispose of Fentanyl Patches

Even soon after a patch is made use of, there is more than enough fentanyl still left to bring about ailment, overdose, or death in babies, little ones, adults, and pets who are accidentally exposed to the medicine in the patch. Which is why the drug will come with exclusive recommendations on how to dispose of made use of or leftover patches.

The Fda suggests immediately disposing of made use of patches by folding them in 50 percent with the sticky sides collectively, and then flushing them down a toilet. They need to not be put in the house trash, where little ones or pets can discover them. Little ones may perhaps discover misplaced, discarded, or improperly saved patches and ingest them or stick them on them selves or other folks.

The Fda has provided fentanyl patches on a record of medicines that need to be flushed down a toilet for the reason that they could be particularly dangerous, and maybe deadly, in a solitary dose if made use of by an individual other than the human being for whom the medicine was recommended. 

What to Do if a Youngster Is Uncovered to Fentanyl

If you suspect that a little one has been exposed to a fentanyl patch, use naloxone if you have it, phone 911 and look for emergency health care help quickly. 

Early signs of fentanyl exposure could be hard to detect in young little ones. Drowsiness has been amongst the reported signs, and that could be misinterpreted as the little one just becoming weary or sleepy.

Other signs that the little one may perhaps have been exposed to fentanyl contain:

  • difficulty breathing
  • shortness of breath
  • swelling of the encounter, tongue, or throat
  • agitation
  • superior system temperature
  • rigid muscle mass

Simply because overdoses can come about any place, naloxone is designed to be made use of by everyone, even a bystander. You can give naloxone to people of all ages, from infants to aged adults. Even if you use naloxone, you still need to have to phone 911 and look for emergency health care help appropriate absent.

Communicate to your wellness treatment expert about the rewards of naloxone and how to attain it. In most states and the District of Columbia, you can attain naloxone from a pharmacy underneath a standing buy (a prewritten medicine buy) that requires the location of an person prescription.

Have Naloxone and Discover How to Use It

Fentanyl, like all opioids, need to be saved securely. If you have naloxone, tell your relatives about it, and continue to keep naloxone in a location where relatives, mates, and close contacts can very easily get it in an emergency. If you have naloxone, suggest relatives and mates on how to administer it in the event of an accidental exposure or overdose. 

If you have a concern about the fentanyl patch, discuss to your wellness treatment service provider or pharmacist. Also, the FDA’s Division of Drug Details (DDI) will response nearly any drug concern. DDI pharmacists are obtainable by electronic mail, [email protected], and by cellphone, one-855-543-DRUG (3784) and 301-796-3400.

Well being treatment experts and people are encouraged to report circumstances of accidental exposure to the FDA’s MedWatch Protection Details and Adverse Occasion Reporting System:

  • Comprehensive and submit the report on the web.
  • Down load the type or phone one-800-332-1088 to ask for a reporting type, then complete and return to the deal with on the type, or submit by fax to one-800-Fda-0178.